Alert archive / Kansas / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 10, NWS Topeka, KS

March 19, 2011Lyon County, Wabaunsee County, Kansas

NWS Topeka, KS issued this severe thunderstorm warning at Mar 19, 2011, 12:06 PM CDT for Lyon County, Wabaunsee County, Kansas. It was in force for 39 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 19, 2011, 12:06 PM CDT (17:06 UTC)
Expired
Mar 19, 2011, 12:45 PM CDT
In force
39 min
Issued by
NWS Topeka, KS
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

Counties Lyon County, KS, Wabaunsee County, KS

The radar

The Topeka radar (KTWX), 26 km from the middle of the area, began a volume at 17:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 19, 12:35 PM CDTHAIL 0.88Se Eskridge, KS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 19, 9:43 AM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 5.1 hours before the alert went out and 61 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2011-03-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2011-03-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 83 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2111 m above ground
0-6 km bulk shear
55 kt
0-1 km storm-relative helicity
83 m²/s²
0-3 km storm-relative helicity
308 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

835 
WUUS53 KTOP 191706
SVRTOP
KSC111-197-191745-
/O.NEW.KTOP.SV.W.0010.110319T1706Z-110319T1745Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
1206 PM CDT SAT MAR 19 2011

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN LYON COUNTY IN EAST CENTRAL KANSAS...
  SOUTHERN WABAUNSEE COUNTY IN EAST CENTRAL KANSAS...

* UNTIL 1245 PM CDT

* AT 1202 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.  THIS
  STORM WAS LOCATED 16 MILES SOUTHWEST OF ESKRIDGE...OR 9 MILES
  NORTHEAST OF COUNCIL GROVE...MOVING NORTHEAST AT 45 MPH.

* LOCATIONS IMPACTED INCLUDE...
  ESKRIDGE...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE IN THE PATH OF THIS STORM...PREPARE FOR LARGE HAIL AS WELL
AS DEADLY CLOUD TO GROUND LIGHTNING.

THIS IS A DANGEROUS STORM AND MAY PRODUCE WINDS IN EXCESS OF 60
MPH...DESTRUCTIVE HAIL...DEADLY LIGHTNING AND VERY HEAVY RAIN. MOVE
INDOORS NOW AND STAY AWAY FROM WINDOWS.

STAY TUNED TO WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE LATEST
SEVERE WEATHER INFORMATION.

&&

LAT...LON 3865 9635 3873 9635 3874 9638 3882 9638
      3882 9645 3902 9607 3874 9595
TIME...MOT...LOC 1707Z 241DEG 37KT 3878 9632
WIND...HAIL <50MPH 1.00IN

$$
2 follow-up statements
090 
WWUS53 KTOP 191719
SVSTOP

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
1219 PM CDT SAT MAR 19 2011

KSC111-191729-
/O.CAN.KTOP.SV.W.0010.000000T0000Z-110319T1745Z/
LYON-
1219 PM CDT SAT MAR 19 2011

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN LYON COUNTY HAS
BEEN CANCELLED...

LAT...LON 3874 9623 3875 9628 3877 9632 3885 9636
      3902 9607 3874 9595
TIME...MOT...LOC 1719Z 243DEG 34KT 3881 9621

$$

KSC197-191745-
/O.CON.KTOP.SV.W.0010.000000T0000Z-110319T1745Z/
WABAUNSEE-
1219 PM CDT SAT MAR 19 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1245 PM CDT
FOR SOUTHERN WABAUNSEE COUNTY...

AT 1216 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL.  THIS STORM WAS LOCATED 8 MILES SOUTHWEST OF ESKRIDGE...MOVING
NORTHEAST AT 40 MPH.

LOCATIONS IMPACTED INCLUDE...
ESKRIDGE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE IN THE PATH OF THIS STORM...PREPARE FOR LARGE HAIL AS WELL
AS DEADLY CLOUD TO GROUND LIGHTNING.

IF YOU ARE OUTSIDE...SEEK SHELTER IN A BUILDING AWAY FROM WINDOWS.
DAMAGING WIND...LARGE HAIL...VERY HEAVY RAIN...AND DEADLY LIGHTNING
ARE LIKELY WITH THIS STORM.

&&

LAT...LON 3874 9623 3875 9628 3877 9632 3885 9636
      3902 9607 3874 9595
TIME...MOT...LOC 1719Z 243DEG 34KT 3881 9621
WIND...HAIL <50MPH 1.00IN

$$
347 
WWUS53 KTOP 191742
SVSTOP

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
1242 PM CDT SAT MAR 19 2011

KSC197-191746-
/O.EXP.KTOP.SV.W.0010.000000T0000Z-110319T1745Z/
WABAUNSEE-
1242 PM CDT SAT MAR 19 2011

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN WABAUNSEE COUNTY WILL
EXPIRE AT 1245 PM CDT...

AT 1236 PM CDT...NATIONAL WEATHER SERVICE RADAR INDICATED THAT THE
SEVERE THUNDERSTORM THAT PROMPTED THE WARNING HAD WEAKENED AND WAS NO
LONGER SEVERE...THUS THE WARNING WILL EXPIRE AT 1245 PM CDT.

RADAR INDICATED THAT HEAVY RAIN...SMALL HAIL...AND GUSTY WINDS WERE 
STILL POSSIBLE FROM THE THUNDERSTORM OVER SOUTHEASTERN WABAUNSEE 
COUNTY.

STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST SEVERE WEATHER INFORMATION.

LAT...LON 3874 9623 3875 9628 3877 9632 3885 9636
      3902 9607 3874 9595
TIME...MOT...LOC 1736Z 243DEG 34KT 3888 9603

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 19, 6:49 AM CDT, 5 hours 17 minutes earlier.

Area forecast discussion, Mar 19, 6:49 AM CDT, 5 hours 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
649 AM CDT SAT MAR 19 2011

...UPDATE TO AVIATION...

.DISCUSSION...

EASTERLY FLOW ON THE WESTERN SIDE OF HIGH PRESSURE OVER THE GREAT
LAKES HAS BROUGHT COOLER TEMPS TO THE AREA IN THESE OVERNIGHT
HOURS. FRONT HAS PUSHED SOUTHWARD THROUGH OKLAHOMA AND UP AGAINST
THE FRONT RANGE OF THE ROCKIES.

ENERGY MOVES OUT OF THE SOUTHWESTERLY FLOW ALOFT AND INTO KS
TODAY INTO TONIGHT...BRINGING WITH IT INCREASED MID LEVEL WINDS
AND ISENTROPIC LIFT. EXPECT TO SEE SHOWERS DEVELOP MORNING...AND
BECOME SHOWERS WITH EMBEDDED THUNDERSTORMS BY THE AFTERNOON AS
INSTABILITY GETS A CHANCE TO INCREASE TO A FEW HUNDRED J/KG. HAVE
KEPT HIGHER QPF AMOUNTS ALONG/SOUTH OF INTERSTATE 35 WHERE FOCUS
FOR PRECIP IS BETTER. WARM AIR ADVECTION CONTINUES THROUGHOUT THE
DAY AND NIGHT...WITH OVERNIGHT LOWS IN THE 50S EXPECTED TONIGHT.
WAVE PUSHES EASTWARD AND BUILDS IN A STRONGER MID LEVEL CAP AND
MORE WARM AIR ALOFT...AND WITH A WARM STARTING POINT EXPECT TO SEE
TEMPS WELL INTO THE MIDDLE 70S ON SUNDAY. LATE DAY MID LEVEL
THERMAL RIDGE MAY BUMP UP HIGHS EVEN A FEW MORE DEGREES THAN
CURRENTLY FORECAST. REMOVED RAIN CHANCES FOR SUNDAY DAYTIME HOURS
WITH BUILDING CAP.

WEAK WAVE MOVING ACROSS THE NORTHERN STATES MAY PUSH FRONT BACK TO
THE SOUTH THAT HAD LIFTED INTO NEBRASKA ON SUNDAY...AND WILL CARRY
A SLIGHT CHANCE FOR PRECIP ON SUNDAY NIGHT NORTH OF I70 AS LLJ
LIFTS OVER FRONTAL BOUNDARY. WARM TEMPS CONTINUE INTO MONDAY AND
SOUTHERLY WINDS ON THE INCREASE. PASSAGE OF THE UPPER TROF ON
TUESDAY WITH DRYLINE MOVING INTO THE AREA AND BETTER SYNOPTIC LIFT
BODES WELL FOR KEEPING THUNDER IN THE FORECAST FOR THE TUESDAY
TIMEFRAME. SOME OF THESE STORMS MAY BE STRONG TO SEVERE WITH AMPLE
WIND SHEAR AND A FEW HUNDRED JOULES OF INSTABILITY TO WORK WITH
ESPECIALLY IF THE FRONT COMES THROUGH TUESDAY LATE AFTERNOON.

TROF PASSAGE WOULD BRING COOLER TEMPERATURES FOR WEDNESDAY AND
THURSDAY WITH HIGHS IN THE 60S FOR WEDNESDAY THEN DOWN INTO THE
50S THURSDAY AS STRONGER PUSH BRINGS INCREASING COLD AIR ADVECTION
SOUTHWARD. 67

&&

.AVIATION...

A WARM FRONT NEAR THE KANSAS/OKLAHOMA STATE LINE WILL LIFT NORTH
THROUGH THE TAF PERIOD. CEILINGS WILL LOWER AND SHOWERS AND
THUNDERSTORMS WILL DEVELOP NEAR THE FRONT. SURFACE WINDS WILL
SHIFT FROM THE EAST AHEAD OF THE FRONT TO THE SOUTHEAST WITH
FRONTAL PASSAGE. CEILINGS AND VISIBILITIES COULD BE REDUCED TO
IFR CATEGORY AFTER 23Z NEAR SHOWERS AND THUNDERSTORMS. FURTHER
TAFS WILL REFINE TIMING OF POTENTIAL IFR CONDITIONS CLOSER TO
CONVECTION INITIATION.

ANGLE

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Mar 19, 8:38 AM CDT, 3 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
838 AM CDT SAT MAR 19 2011

KSZ008>012-020>024-026-034>040-054>056-058-059-201345-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
838 AM CDT SAT MAR 19 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT.

THERE IS A CHANCE FOR THUNDERSTORMS ACROSS NORTHEAST...EAST
CENTRAL AND NORTH CENTRAL KANSAS THIS AFTERNOON AND TONIGHT. A
FEW OF THESE STORMS MAY PRODUCE HAIL TO THE SIZE OF QUARTERS.
LOCALLY HEAVY RAINFALL IS ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

THUNDERSTORMS WILL BE POSSIBLE ALONG AND NORTH OF INTERSTATE 70 SUNDAY
NIGHT AND MONDAY NIGHT...AND FOR MOST LOCATIONS TUESDAY. SOME OF THESE
STORMS ON TUESDAY MAY BE STRONG TO SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

In the hours before

Local storm report, Mar 19, 11:31 AM CDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1131 AM CDT SAT MAR 19 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1125 AM     HAIL             SSE CENTROPOLIS         38.72N 95.35W
03/19/2011  E0.88 INCH       FRANKLIN           KS   TRAINED SPOTTER

&&

ANDERSON
Local storm report, Mar 19, 11:51 AM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1151 AM CDT SAT MAR 19 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1140 AM     HAIL             S BALDWIN CITY          38.78N 95.19W
03/19/2011  E0.88 INCH       DOUGLAS            KS   PUBLIC

&&

WOLTERS
Local storm report, Mar 19, 11:52 AM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1152 AM CDT SAT MAR 19 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1151 AM     HAIL             ALTA VISTA              38.86N 96.49W
03/19/2011  E0.50 INCH       WABAUNSEE          KS   LAW ENFORCEMENT

            OFFICER REPORTS PEA TO MARBLE SIZED HAIL.

&&

ANDERSON
Local storm report, Mar 19, 11:54 AM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1154 AM CDT SAT MAR 19 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1154 AM     HAIL             6 N COUNCIL GROVE       38.74N 96.48W
03/19/2011  E1.00 INCH       MORRIS             KS   TRAINED SPOTTER

&&

ANDERSON
Local storm report, Mar 19, 11:58 AM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1158 AM CDT SAT MAR 19 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1152 AM     HAIL             2 SW EUDORA             38.93N 95.12W
03/19/2011  E0.88 INCH       DOUGLAS            KS   TRAINED SPOTTER

&&

ANDERSON
Special weather statement, Mar 19, 11:59 AM CDT, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
1159 AM CDT SAT MAR 19 2011

KSZ038-054-191730-
LYON-WABAUNSEE-
1159 AM CDT SAT MAR 19 2011

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN WABAUNSEE AND
NORTHWESTERN LYON COUNTIES...

THROUGH 1230 PM CDT...A THUNDERSTORM WILL MOVE EAST AT 35 MPH ACROSS
PORTIONS OF SOUTHWESTERN WABAUNSEE AND NORTHWESTERN LYON COUNTIES.
NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THIS STORM IS
CAPABLE OF PRODUCING NICKEL SIZE HAIL. THE THUNDERSTORM WILL
OTHERWISE REMAIN OVER MAINLY RURAL AREAS OF LYON AND WABAUNSEE
COUNTIES.

STAY ALERT TO THE WEATHER IN CASE A WARNING IS ISSUED.

&&

LAT...LON 3871 9635 3873 9635 3874 9638 3882 9638
      3882 9649 3886 9649 3896 9616 3875 9607
      3869 9633
TIME...MOT...LOC 1659Z 250DEG 32KT 3874 9644

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 19, 9:56 AM CDTSpecial Weather StatementTOPCoffey49 min
Mar 19, 10:00 AM CDTSpecial Weather StatementTOPDickinson60 min
Mar 19, 10:31 AM CDTSpecial Weather StatementTOPCoffey29 min
Mar 19, 10:37 AM CDTSevere Thunderstorm WarningTOPCoffey, Osage38 min
Mar 19, 10:50 AM CDTSevere Thunderstorm WarningTOPLyon, Morris25 min
Mar 19, 10:51 AM CDTSpecial Weather StatementTOPMorris39 min
Mar 19, 11:02 AM CDTSpecial Weather StatementTOPFranklin28 min
Mar 19, 11:13 AM CDTSevere Thunderstorm WarningTOPDouglas, Franklin20 min
Mar 19, 11:17 AM CDTSpecial Weather StatementTOPWabaunsee28 min
Mar 19, 11:30 AM CDTSpecial Weather StatementTOPMorris45 min
Mar 19, 11:41 AM CDTSevere Thunderstorm WarningTOPMorris34 min
Mar 19, 11:59 AM CDTSpecial Weather StatementTOPWabaunsee31 min
Mar 19, 1:50 PM CDTSpecial Weather StatementTOPFranklin25 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.